Tennessee, 2011

Hail and Damaging Winds in Tennessee, June 5, 2011

June 5, 2011 · NWS OHX · 15 events in 11 counties and zones

A line of strong to severe thunderstorms moved southeast across Middle Tennessee during the afternoon hours of June 5. Several reports of large hail and damaging winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of strong to severe thunderstorms moved southeast across Middle Tennessee during the afternoon hours of June 5. Several reports of large hail and damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 5, 11:59 AM CST, 11 minutes earlier.

Area forecast discussion, Jun 5, 11:59 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1259 PM CDT SUN JUN 5 2011

.UPDATE...FOR TSTMS APPROACHING BNA TEMINAL

&&

.AVIATION...
LATEST DOPPLER LOOP SHOWING GUST FRONT DOWN THROUGH ROBERTSON...MONTGOMERY
AND SUMNER COUNTIES AND IS HEADING SOUTHEAST. WIND GUSTS ALONG AND
JUST BEHIND THE WIND SHIFT LINE ARE ON THE ORDER OF 40 KNOTS OR
GREATER. THERE IS ALSO A CLUSTER OF POTENT STORMS IN BEHIND THE
LINE THAT WILL DROP SOUTHEAST INTO MIDDLE TENNESSEE OVER THE NEXT
1 TO 2 HOURS. SEVERE THUNDERSTORMS WILL LIKELY BE ISSUED.

BOYD
&&

.PREV DISCUSSION... /ISSUED 1217 PM CDT SUN JUN 5 2011/

UPDATE...HAVE UPDATED ZONE PACKAGE AND INCREASED POPS EVERYWHERE
WITH MENTION OF SEVERE TSTMS POSSIBLE. WATCH RUNS UNTIL 22Z.

PREV DISCUSSION... /ISSUED 1139 AM CDT SUN JUN 5 2011/

AVIATION 18Z DISCUSSION...
CENTER OF UPPER RIDGE LOCATED WEST OF THE MID STATE...SO WEAK NW
FLOW ALOFT IS IN PLACE. SOUTHWARD MOVING MCS MAY IMPACT PORTIONS OF
CENTRAL AND EASTERN MIDDLE TN. HOWEVER...FOR NOW...WILL ONLY
INCLUDE VCTS FOR BNA AND CSV THIS AFTERNOON INTO EARLY EVENING.
OTW...SUMMERTIME RIDGING EFFECTS IN PLACE WITH EARLY MORNING HAZE
REDUCING VSBYS DOWN TO THE 3-5 SM RANGE. SCT CU AROUND 4-5 KFT TO
DEVELOP WITH DAYTIME HEATING.

PREV DISCUSSION... /ISSUED 1014 AM CDT SUN JUN 5 2011/

UPDATE...MONITORING THE CLUSTER OF CELLS EXTREME SOUTHWEST INDIANA.
MOVEMENT HAS BEEN SOUTHEASTWARD AT ABOUT 32-35 KT. CURRENT
DIRECTION OF MOVEMENT COULD BRING IT INTO THE NORTHEASTERN HALF OF
THE AREA BY 18Z. THAT IS ASSUMING IT HOLDS TOGETHER. THESE
CLUSTERS TYPICALLY GO THROUGH A DIURNAL CYCLE AND START TO DIMINISH
BY MID MORNING. HOWEVER...IT MAY SPIT OUT A BOUNDARY TOWARD THE SOUTHEAST
THAT COULD SERVE AS AN INITIATION POINT FOR AFTERNOON CONVECTION.
LOCAL WRF MODEL IS SHOWING THE FORECAST SOUNDING WITH SIGNIFICANT
AMOUNT OF DRY AIR BELOW 400MB WITH PRECIPITABLE WATER AT 1.01 INCHES.
BY 23Z THIS AFTERNOON THE MOISTURE BELOW 550MB HAS INCREASED SIGNIFICANTLY
AND PRECIPITABLE WATER IS NOW UP TO 1.66 INCHES. ALSO...THE
FORECAST SOUNDING HAS LITTLE IF ANY CAP WITH KINDEX AT 38...SFC
BASED LI AT -7 AND A CONVECTIVE TEMP OF 91 DEGREES.

THUS IT SEEMS AN UPWARD ADJUSTMENT OF POPS FOR THE NE HALF MAY BE
NESESSARY. WILL UPDATE THE ZONE PACKAGE FOR THE AFTERNOON AND
EARLY EVENING SHORTLY.

PREV DISCUSSION... /ISSUED 630 AM CDT SUN JUN 5 2011/

UPDATE...FOR 12Z TAFS.

AVIATION...STRONG UPPER HIGH OVER THE REGION WILL RETROGRADE WEST
TODAY ALLOWING A FEW ISO STORMS TO DROP DOWN MAINLY ALONG THE PLATEAU
THIS AFTERNOON/EVENING. ADDITIONALLY...LATE EVENING/EARLY MORNING
FOG/HAZE LIKELY TO DROP VSBYS INTO MVFR RANGE...WITH IFR BRIEFLY
CSV TOWARD DAWN ONCE AGAIN MONDAY.

PREV DISCUSSION... /ISSUED 146 AM CDT SUN JUN 5 2011/

DISCUSSION...STRONG UPPER RIDGE STILL IN PLACE...HEIGHTS
EXPECTED TO FALL SOME OVER THE NEXT FEW DAYS WITH A WEAK NW FLOW
IN PLACE. WEAK IMPULSE MAY BRING A FEW AFTERNOON SHOWERS AND
THUNDERSTORMS TO THE AREA. DESPITE THE WEAKENING OF THE
RIDGE...THE CLOSE PROXIMITY OF THE UPPER HIGH AND THE CONTINUED
DEPTH OF THE DRY AIR WILL PREVENT MUCH IN THE WAY OF CONVECTIVE
DEVELOPMENT THIS WEEK.

IN THE EXT FCST...PATTERN TO CHANGE LITTLE. CONVECTIVE PARAMETERS DO
SUPPORT A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FOR THE MIDDLE TO END OF THE WEEK.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jun 5, 3:11 AM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
411 AM CDT SUN JUN 5 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
411 AM CDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. STORMS
MAY BECOME LOCALLY STRONG TO SEVERE...PRODUCING GUSTY TO EVEN DAMAGING
WIND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Special weather statement, Jun 5, 10:32 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1132 AM CDT SUN JUN 5 2011

TNZ007>011-027>034-062>066-077>080-052200-
ROBERTSON-SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-RUTHERFORD-CANNON-DE KALB-
WHITE-CUMBERLAND-COFFEE-WARREN-GRUNDY-VAN BUREN-
INCLUDING THE CITIES OF...SPRINGFIELD...GALLATIN...LAFAYETTE...
CELINA...BYRDSTOWN...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON...
JAMESTOWN...MURFREESBORO...WOODBURY...SMITHVILLE...SPARTA...
CROSSVILLE...TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...
SPENCER
1132 AM CDT SUN JUN 5 2011

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS THE NORTHEASTERN
HALF OF THE MID STATE THIS AFTERNOON INTO EARLY THIS EVENING...

A RISK OF STRONG TO SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING. THIS INCLUDES THAT PORTION OF MIDDLE TN GENERALLY ALONG
AND NORTHEAST OF A SPRINGFIELD...NASHVILLE...MURFREESBORO THROUGH
MCMINNVILLE LINE.

MOSTLY SUNNY SKIES WILL GIVE WAY TO INCREASING CLOUDS THIS
AFTERNOON AS AN AREA OF SHOWERS AND THUNDERSTORMS WORKS SOUTH AND
SOUTHEASTWARD FROM KENTUCKY. GIVEN THE GROWING INSTABILITY
LEVELS...AN INCREASING CHANCE OF STRONG TO POTENTIALLY SEVERE
THUNDERSTORMS EXISTS ACROSS ROUGHLY THE NORTHEASTERN HALF OF
MIDDLE TN. HIGH WINDS AND HAIL WILL BE POSSIBLE WITH ANY STRONG TO
SEVERE THUNDERSTORMS THAT DO DEVELOP.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS
FOR POSSIBLE UPDATES.

21
Special weather statement, Jun 5, 11:11 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1211 PM CDT SUN JUN 5 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-052200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
1211 PM CDT SUN JUN 5 2011

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS ALL OF MIDDLE TN
THROUGH THIS AFTERNOON...

A RISK OF STRONG TO SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING. THIS INCLUDES THE ENTIRE MID STATE AREA.

MOSTLY SUNNY SKIES WILL GIVE WAY TO INCREASING CLOUDS THIS
AFTERNOON AS AN AREA OF SHOWERS AND THUNDERSTORMS WORKS SOUTH AND
SOUTHEASTWARD FROM KENTUCKY. GIVEN THE GROWING INSTABILITY
LEVELS...AN INCREASING CHANCE OF STRONG TO POTENTIALLY SEVERE
THUNDERSTORMS EXISTS ACROSS ALL OF MIDDLE TN. HIGH WINDS AND HAIL
WILL BE POSSIBLE WITH ANY STRONG TO SEVERE THUNDERSTORMS THAT DO
DEVELOP.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS
FOR POSSIBLE UPDATES.

21
Special weather statement, Jun 5, 11:54 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1254 PM CDT SUN JUN 5 2011

TNZ007-008-027-028-051845-
DAVIDSON-ROBERTSON-SUMNER-WILSON-
1254 PM CDT SUN JUN 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...ROBERTSON...SUMNER AND
WILSON COUNTIES...

AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR WHITE HOUSE...OR 13 MILES NORTHWEST OF
GALLATIN...MOVING SOUTHEAST AT 25 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

21

The radar

The Nashville radar (KOHX), 18 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Sumner

When
June 5, 12:10 PM CST
Where
Sumner County, 2 mi W of Gallatin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.400, -86.486

A trained spotter reported nickel size hail and a wind gust of 50 mph just west of Gallatin.

Thunderstorm Wind, Robertson

When
June 5, 12:10 PM CST
Where
Robertson County, 0.96 mi ESE of Baggettsville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.474, -86.705

Trees and signs were blown down near White House Heritage High School.

Hail, Sumner

When
June 5, 12:35 PM CST
Where
Sumner County, Westmoreland
Measured
0.88 in hail
Reported by
Public
Coordinates
36.570, -86.250

Thunderstorm Wind, Macon

When
June 5, 12:45 PM CST
Where
Macon County, 1.53 mi SE of Haysville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.606, -86.078

Trees were blown down at the Scottsville Road and Shiloh Road intersection. Numerous trees were also blown down across other portions of western Macon County.

Thunderstorm Wind, Smith

When
June 5, 1:04 PM CST
Where
Smith County, Brush Creek
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.120, -86.030

Large tree branches were broken.

Thunderstorm Wind, Davidson

When
June 5, 1:10 PM CST
Where
Davidson County, Belle Meade
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.100, -86.870

Small trees and limbs were blown down by estimated wind gusts of 40 to 50 mph.

Hail, Dekalb

When
June 5, 1:15 PM CST
Where
Dekalb County, Alexandria
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.080, -86.030

Nickel size hail was reported and a wind gust to 57 mph was measured.

Hail, Overton

When
June 5, 1:17 PM CST
Where
Overton County, 2.06 mi SW of Hilham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.397, -85.454

Nickel size hail reported near Hilham.

Hail, Overton

When
June 5, 1:21 PM CST
Where
Overton County, Hilham
Measured
0.88 in hail
Reported by
Public
Coordinates
36.420, -85.430

Thunderstorm Wind, Putnam

When
June 5, 1:21 PM CST
Where
Putnam County, Cookeville
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.170, -85.500

Large tree branches were blown down.

Hail, Jackson

When
June 5, 1:45 PM CST
Where
Jackson County, 0.75 mi NNW of Burristown
Measured
1 in hail
Reported by
Public
Coordinates
36.391, -85.533

Quarter size hail reported on Highway 85 northeast of Gainesboro.

Hail, Putnam

When
June 5, 1:50 PM CST
Where
Putnam County, Monterey
Measured
0.88 in hail
Reported by
Public
Coordinates
36.150, -85.270

Thunderstorm Wind, Jackson

When
June 5, 1:50 PM CST
Where
Jackson County, Burristown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.380, -85.530

Trees were blown down with other wind damage throughout Jackson County.

Hail, Coffee

When
June 5, 2:44 PM CST
Where
Coffee County, 1 mi S of Tullahoma
Measured
1 in hail
Reported by
Public
Coordinates
35.355, -86.230

Hail, Cumberland

When
June 5, 2:44 PM CST
Where
Cumberland County, 1.66 mi E of Lantana
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
35.873, -85.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318470, 318481, 318482, 318483, 318487, 318488, 318486, 318489, 318490, 318492, 318497, 318493, 318498, 318499, 318500.